Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS North Platte, NE

June 19, 2002Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 19, 2002, 8:46 PM CDT for Holt County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 8:46 PM CDT (01:46 UTC)
Expired
Jun 19, 2002, 9:45 PM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:50 PM CDTHail 1.5Ewing, NE
Jun 19, 9:05 PM CDTHail 0.75Bartlett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.3
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200146
SVRLBF
NEC089-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 945 PM CDT...

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 16 MILES WEST OF CHAMBERS TO 6 MILES NORTH OF
  EWING...OR ALONG A LINE EXTENDING FROM 25 MILES NORTH OF BURWELL TO
  17 MILES SOUTHEAST OF ONEILL...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  4 MILES SOUTHEAST OF ONEILL AROUND 945 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

HIGH WATER MAY ALSO BE A PROBLEM ALONG THE SOUTH FORK OF THE ELKHORN 
RIVER AS RADAR INDICATES OVER AN INCH OF RAINFALL IN THE PAST COUPLE 
OF HOURS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4209 9922 4210 9833 4254 9832 4241 9923

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:41 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 2:41 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT WED JUN 19 2002

...SVR WX POTENTIAL TONIGHT...POSITION OF THE FRONT LEADS TO FCST
CHALLENGES OF THE PERIOD...

SFC FRONT POSITIONED FROM JUST W OF ONL TO W OF LXN TO E OF GLD AS OF
18Z. NW-NE FLOW ON THE BACK SIDE WITH DECENT S-SW WINDS AHEAD OF IT.
WATER VAPOR IMAGERY SHOWS SHORT WAVE TROF COMING OUT OF NERN CO
ATTM...BUT ONLY SCT CU ALONG THE FOOTHILLS. 18Z LBF SOUNDING SHOWS
HUGE CAP IN THE MID LEVELS...HENCE THE FLAT CU OUTSIDE. LAPS DATA
CONFIRMS THIS WITH CIN VALUES AOB -200 J/KG. LAPS SHOWS WEAKEST CAP
FROM BOYD INTO NRN HOLT COUNTIES AS OF 18Z...AND A WEAKENING NEAR
MCK. DEW POINTS FROM JUST BEHIND TO AHEAD OF THE FRONT WELL INTO THE
60S AND 18Z SOUNDING SHOWS SOME DEPTH TO THE MOISTURE.

FRONT HAS SO FAR PASSED THRU THE CWA QUIETLY...BUT WOULD EXPECT
SOME TSRA DEVELOPMENT IN BOYD/ERN HOLT COUNTIES POSSIBLY LATE
THIS AFT INTO THIS EVENING AS CAP CONTINUES TO WEAKEN. IF THESE DO
DEVELOP ALONG/NEAR THE FRONT...DEEP LAYER SHEAR PROGGED BY THE ETA
APPROACHES 50 KTS...ALONG WITH CAPE VALUES OF 3000 J/KG OR SO.
THIS WOULD SUGGEST THAT THERE COULD BE A FAIR AMOUNT OF
ROTATION POTENTIAL WITH THE STORMS. FURTHER S AND W...CAP SHOULD HOLD
UNTIL AFTER SUNSET. OTHER AREA OF CONCERN WILL BE FROM BBW TO CURTIS
IN VICINITY OF FRONT. FEELING IS ENTIRE SYSTEM WILL BECOME LINEAR
THROUGH THE EVENING WITH THE ERN LBF CWA ON THE FRINGE. HOWEVER...AS
THE FRONT BECOMES ORIENTED MORE W TO E...LL JET DEVELOPS AFTER
SUNSET IN A NEARLY PERPENDICULAR FASHION. THIS SHOULD LEAD TO
ELEVATED CONVECTIVE POTENTIAL OVERNIGHT...WITH PW VALUES RUNNING
OVER 1.5 INCHES...SO MCS SHOULD PRODUCE MUCH NEEDED RAINFALL IN
PARTS OF THE SW. ALL THIS LEADS TO LIKLEY POPS IN THE E/SW...
TRAILING BACK TO NOTHING IN THE FAR NW. LOOK FOR A 21Z SOUNDING FROM
LBF DUE TO IHOP...

LEFTOVER MORNING CONVECTION POSSIBLE IN THE S THU MORNING. POSITION
OF FRONT THO WILL BE THE DETERMINING FACTOR ON PRECIP CHANCES THU
NIGHT. IF CONVECTION DEVELOPS AS PER THE ETA TONIGHT...FRONT SHOULD
BE IN C KS BY THU AFTERNOON. NEXT SHORT WAVE TROF COMES OUT OF THE
ROCKIES THU EVENING INDUCING SFC CONVERGENCE IN THE PANHANDLE WHICH
THEN MOVES EWD OVERNIGHT. DECENT LLJ AGAIN BECOMES ESTABLISHES OVER
THE HIGH PLAINS AND SHOULD LEAD TO TSRA DEVELOPMENT...ALTHOUGH SCT
IN NATURE...FROM W TO E THRU THE NIGHT.

AFTER A BRIEF COOL DOWN FOR THU...HEIGHTS RISE AND SRLY WIND RETURNS
TO PUMP TEMPS BACK UP TO NEAR 90 OR SLIGHTLY ABOVE FOR FRIDAY INTO
THE WEEKEND. SOME VARIATION FROM RUN TO RUN IN THE GLOBAL MODEL...
AND THE GLOBAL IS FASTER WITH THE CUTOFF LOW THAN THE ECMWF. IN
GENERAL THO...WITH SWRLY FLOW CONTINUING INTO THE WEEKEND...HAD TO
LEAVE PRECIP CHCS IN AS EACH ONE REINFORCES HIGH PLAINS SFC TROF
AND SLIDES IT EWD. FRIDAY LOOKS PRIMARILY DRY AS RIDGE BUILDS IN
AHEAD OF CUTOFF SYSTEM TO THE W. THEN FOR THE FIRST OF THE WEEK...
WRN SYSTEM GETS EJECTED IN THE NRN STREAM AND RIDGE REBUILDS
LEADING TO WARMER TEMPS AND LACK OF PRECIP MECHANISM. NEXT BREAKDOWN
BEGINS TUES INTO WED...HENCE THE PRECIP CHCS LEFT IN FOR THAT TIME
FRAME.

.LBF...NONE.

JWS

In the hours before

Local storm report, Jun 19, 6:46 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
646 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    11 SE STOCKVILLE          NE   .75 IN HAIL
06/19/02   FRONTIER

0640 PM    9 SE STOCKVILLE           NE   1.00 IN HAIL
06/19/02   FRONTIER                       HAIL STRIPPED CORN IN THE
                                          AREA

IZZI
Local storm report, Jun 19, 6:46 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
646 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    11 SE STOCKVILLE          NE   .75 IN HAIL
06/19/02   FRONTIER

0640 PM    9 SE STOCKVILLE           NE   1.00 IN HAIL
06/19/02   FRONTIER                       HAIL STRIPPED CORN IN THE
                                          AREA

IZZI
Local storm report, Jun 19, 8:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
801 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    17 NE NORTH PLATTE        NE   1.00 IN HAIL
06/19/02   LINCOLN

0752 PM    5 SSW AMELIA              NE   1.00 IN HAIL
06/19/02   HOLT

IZZI
Local storm report, Jun 19, 8:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
806 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    6 SSW STAPLETON           NE   1.75 IN HAIL
06/19/02   LOGAN

IZZI
Local storm report, Jun 19, 8:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
822 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    14 NE NORTH PLATTE        NE   .75 IN HAIL
06/19/02   LINCOLN

IZZI
Local storm report, Jun 19, 8:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    19 N BURWELL              NE   .88 IN HAIL
06/19/02   GARFIELD

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:11 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan49 min
Jun 19, 7:49 PM CDTSevere Thunderstorm WarningLBFHolt56 min
Jun 19, 8:00 PM CDTSevere Thunderstorm WarningLBFLincoln45 min
Jun 19, 8:13 PM CDTSevere Thunderstorm WarningLBFGarfield47 min
Jun 19, 8:29 PM CDTSevere Thunderstorm WarningLBFLoup46 min
Jun 19, 8:33 PM CDTSevere Thunderstorm WarningLBFCuster57 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningLBFWheeler44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.